New England Compounding Center Voluntary Product Recall

  • The Florida Department of Health has asked for the FMAs assistance in distributing this important information. The following is a press release from the Department of Health, followed by a Q&A for facilities from the Florida Department of Business and Professional Regulation. 

    FOR IMMEDIATE RELEASE 

    Contact: DOH Communications
    Hue Reynolds (850) 528- 8881
    Ashley Carr (850) 688-3143
     

    FLORIDA DEPARTMENT OF HEALTH UPDATE: NEW ENGLAND COMPOUNDING CENTER VOLUNTARY PRODUCT RECALL 

    ~NECC, the company associated with the meningitis outbreak, has recalled its entire product line~

    TALLAHASSEE-
     A precautionary voluntary recall of all New England Compounding Center (NECC) products distributed since January 2012 has been issued by the company, in coordination with the Food and Drug Administration (FDA). This recall is in addition to the October 5th recall of the three contaminated lots of NECC methylprednisolone acetate used for epidural back injections. The numbered contaminated lots are 05212012@68, 06292012@26 and 08102012@51. These lots have been associated with a non-contagious fungal meningitis outbreak. All contaminated lots and NECC products should be returned in accordance with FDA recall procedures.

    "We continue to be vigilant in our efforts to protect the health and safety of Floridians, said State Surgeon General and Secretary of Health Dr. John Armstrong. We are working in collaboration with the Centers for Disease Control and Prevention (CDC), our health partners and the Department of Business and Professional Regulation (DBPR) to ensure that no NECC medications are present in any health care setting in Florida." 

    The CDC has expanded the timeline and scope of injection risk to include any patients known or suspected to have received back or joint injections with the suspect lots of NECC methylprednisolone acetate since May 21, 2012. If symptomatic, these patients should be evaluated immediately by their health care professional and monitored or treated as necessary. Patients without symptoms should be evaluated by their health care professionals as soon as possible. This meningitis cannot be spread from person to person. At this time, there has not been a case of septic arthritis related to contaminated steroid joint injections. 

    Florida health professional associations are also assisting with disseminating updated public health information to their members and patients. 

    Of the eight Florida facilities identified as having received shipments of the three contaminated steroid lots, two have stated that they have not used these medications (Interventional Rehab Center in Pensacola and North County Surgicenter in Palm Beach). 

    The remaining six facilities are:
     

    • Florida Pain Clinic, Ocala, FL 
    • Marion Pain Management Center, Ocala, FL 
    • Orlando Center for Outpatient Surgery, Orlando, FL 
    • Pain Consultants of West Florida, Pensacola, FL 
    • Surgery Center of Ocala, Ocala, FL 
    • Surgical Park Center, Miami, FL 

    Symptoms to look for:
    Infected patients have presented approximately one to four weeks following their injections with a variety of symptoms including but not limited to: fever, new or worsening headache, neck pain, nausea and/or new symptoms consistent with a stroke (including weakness on one side of the body and slurred speech). Some of these symptoms may be mild, yet should still be reported to a health care professional.

    Background:
    As of 2 PM October 7, the CDC lists 91 cases and seven deaths of meningitis across nine states linked to contaminated steroidal injections of methylprednisolone acetate. Four of these patients are in Florida, and all four reside in Marion County. 

    The Florida Department of Health and DBPRs Devices, Drugs, and Cosmetics (DDC) program will continue to notify all Florida health care facilities and practitioners of this expanded list of NECC recalled products. The staff of these facilities will continue contacting patients who have received these injections since May 21, 2012. 

    We will continue to update our websites at http://newsroom.doh.state.fl. us/ or www.myfloridalicense.comand have set up a toll-free hotline at 1-866-523-7339 for those who may have additional questions.

    To view FDAs product list as of Oct. 7, please visit: http://www.fda.gov/DRUGS/ DRUGSAFETY/ucm322752.htm

    To view the CDCs list of Florida facilities involved, please visit http://newsroom.doh.state.fl. us/wp-content/uploads/ newsroom/2012/10/10-06-12- FLORIDA-LIST-WITH-NECC.pdf

    The Florida Department of Health works to protect, promote & improve the health of all people in Florida through integrated state, county, & community efforts.
     

    Department of Business and Professional Regulation Q&A for Facilities 


    Q: I have product in my facility from the New England Compounding Center. What do I do with it?

    A: Step One: Identify all product received from the New England Compounding Center.

    Step Two: Physically remove the product into a separated area in your facility. Maintain proper storage conditions for each product according to the product label.

    Step Three: Verify your inventory using patient records and invoices to ensure that all product received from the New England Compounding Center has been accounted for and separated.

    Step Four: Monitor FDA recall information and if necessary, follow all applicable FDA product recall procedures. 

    Step Five: Maintain product separation until the CDC and the FDA can make determinations indicating that the products are safe for use.

    Q: If I choose to do so, how do I dispose of the product?

    A: Follow FDA product recall procedures or visit www.myforidalicense.com and click on Our Businesses and Professions. Select Drugs, Devices and Cosmetics. The list of Restricted Prescription Drug Distributor-Destruction establishments is posted on the Drugs, Devices and Cosmetics homepage athttp://www.myfloridalicense. com/dbpr/ddc/index.html.

    ###